Hail, Talbot
- When
- May 25, 5:15 PM EST
- Where
- Talbot County, 0.69 mi N of Sherwood
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 38.760, -76.320
Estimated.
Several clusters of showers and thunderstorms moved through the state in the afternoon and evening hours producing damaging winds and some hail at a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several clusters of showers and thunderstorms moved through the state in the afternoon and evening hours producing damaging winds and some hail at a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 25, 3:22 PM EST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
422 PM EDT Thu May 25 2017
.SYNOPSIS...
An area of low pressure will move across the area tonight, then move
away to our northeast through Friday. A weak surface trough is
expected to cross the area during the day Friday. Weak high pressure
may briefly move across the area Friday night into early Saturday. A
weak low is forecast to move along a developing stationary front to
our south Saturday into Saturday night. Another area of low pressure
is forecast to weaken as it moves into the eastern Great Lakes
Sunday into Sunday night, then an occluded frontal system is
expected to affect the area Sunday night into early Monday. A series
of cold fronts are forecast to move across the area Monday through
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Warm front is now draped around the Mason-Dixon Line, with rapid
scattering of the clouds and warming temperatures to the south
(temps near 80 in southern Delmarva) and a low overcast and
chilly conditions to the north. As a result, temperature
forecast is a real pain today and will continue to be so through
the evening hours, with low confidence on the northward progress
the front will make.
Main story, however, is the potential for convection this
evening. Storms have already developed in the lee of the
Appalachians in Maryland/Virginia just downstream of an upper
low near the intersection of OH/PA/WV. A potent vort max on the
equatorward side of the low will surge northeastward tonight,
with attendant large-scale lift downstream in much of the Mid-
Atlantic. Associated cool air aloft will enable sufficient
(though marginal) instability to develop to allow convection to
continue northeastward into the CWA this evening. The shear
profiles, particularly in the low levels, are not particularly
strong, and an unfavorable veer-back-veer directional profile
will likely develop this evening. Nevertheless, the strong
dynamics of the approaching system and the steep low-level lapse
rates may allow for some "loose" organization, the latter of
which via the development/merging of strong cold pools.
Convection-allowing model guidance is fairly aggressive in
developing a fairly broad region of strong convection to the
southwest, lifting it through the area this evening (generally
between 6 pm and midnight).
The main threats with these storms should be small to marginally
severe hail, especially if convection can remain somewhat
discrete, gusty winds given the dry midlevels and steep low-
level lapse rates, and heavy rainfall. The main limiting factors
at this time for a more robust threat include the marginal
nature of CAPE and the aforementioned limitations of the
vertical wind profile. Fast storm motions and dry midlevel air
will likely preclude a widespread flash flood threat, but there
is some concern that convective cells may train from south to
north should more widespread development occur. Though the
recent HRRR output looks a bit on the extreme side, the
suggestion of small swaths of heavy rains (1-2+ inches) demands
increased attention to this threat this evening.
Once the main convection exits northeast late this evening, the
pivoting nature of the approaching upper low suggests wraparound
showers remain a possibility for the overnight hours, especially
north of the Mason-Dixon Line. Kept higher PoPs in this area
through 6 am, though kept thunder chances to slight after 2 am,
when the main show should be done.
Low-confidence temp/wind forecast, with several updates likely
overnight. Winds should transition to westerly by late tonight.
Lows generally in the 50s, maybe near or slightly above 60 near
the coast and in Delmarva.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The main upper low shifts into New England on Friday, with
westerly flow prevailing across the area during the day. Several
perturbations in the flow are likely to move through the area
during the day, especially in the morning. This should keep
skies partially to mostly cloudy most of the day, and may allow
for a sprinkle or light shower to occur, especially north of the
Mason-Dixon Line. The 18Z NAM has a few showers farther to the
south as a vort max rotates southeastward through the Mid-
Atlantic around midday, but there is not a lot of support from
higher-resolution guidance at the moment. As such, kept PoPs low
or non-mentionable for the most part south of the I-78/I-195
corridor.
Main sensible weather impact tomorrow may be the winds, with
some stronger mixing likely to occur during the afternoon hours.
Winds above the boundary layer are not particularly strong
(20-30 kts), but gusts of 20-30 mph are likely by afternoon
across most of the area.
Forecast max temperatures range from the mid 60s in the Poconos
to the mid 70s in the urban corridor to around 80 in southern
Delmarva.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An unsettled weather pattern continues for much of the extended
forecast with several periods of rain possible.
Friday night through the early part of Saturday is expected to
be mostly dry as weak high pressure quickly moves across the
area. However, later in the day, a weak area of low pressure
will be approaching from the west but passing to our south along
a developing frontal boundary to our south. Also, a short
wave/vorticity impulse is expected to move across the area
during the day, so there will be a chance of an isolated shower
during the day Saturday.
On Saturday night, the frontal boundary is expected to remain
to our south, but should begin lifting northward toward the area
Sunday. It will likely not make its way into the area until
Sunday night. There will be a chance of showers overnight
Saturday into Sunday, but the best chance of showers is expected
to be Sunday night as the occluded front moves into the area.
A series of cold fronts are forecast to move across the area
Monday through Wednesday of next week as low pressure remain
nearly stationary across southern Canada just north of the Great
Lakes region.As any short wave/vorticity impulses slide across
the area, they could lead to additional showers or thunderstorms
early next week.
High pressure tries to build back into the area for Thursday, which
would provide a dry forecast.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Clearing line/associated warm front now just south of KPHL, with
CIGs potentially rising and scattering within the next hour or
so. Expect IFR CIGs and transient sub-VFR VSBYs to continue
through late this afternoon north of KPHL. Scattered storms
likely in much of the area this evening, generally from 22Z-04Z,
with lingering showers possible through 09Z, especially in NJ.
Slow improvement in CIGs this evening/overnight, with generally
VFR conditions by daybreak Friday. Winds 10 kts or less through
tonight, but becoming west/gusty tomorrow.
Confidence in TAFs very low overall, especially for the first
12 hours.
OUTLOOK...
Friday night...Generally VFR.
Saturday...Generally VFR. Showers moving into the area later in the
day, which could lead to lowering ceilings.
Saturday night-Sunday...MVFR CIGS possible. Chance of scattered
showers.
Sunday night...MVFR to IFR conditions possible with periods of low
clouds and rain.
Monday...Generally improving to VFR during the morning. Scattered
showers and thunderstorms possible during the day.
Monday night-Tuesday...Generally VFR. Chance of showers or
thunderstorms on Tuesday.
&&
.MARINE...
Small craft advisory continues, mainly for high seas, through
tomorrow afternoon. Buoys are generally hovering around 4-5 feet
this afternoon, which is below criteria, but with easterly flow
continuing through this evening - felt it was wise to keep the
advisory going for now, as seas will likely remain near the
threshold of 5 feet for a while. Winds, however, have generally been
below criteria today, and I do not expect persistent advisory-level
gusts through Friday. Thus, if seas do not climb above 5 feet again
later this evening, the advisory will likely be cancelled early.
A good chance of storms exists tonight. Gusty winds, small hail, and
frequent cloud-to-ground lightning are all threats from these
storms. Locally strong winds/rough seas are likely in vicinity of
these storms.
Winds become westerly tomorrow, but should remain below 20 kts in
general. A light shower or two may occur, especially off the New
Jersey coast.
RIP CURRENTS...
A moderate risk of rip currents continues through this evening
given the easterly-to-southerly flow in place. However, as winds
become westerly tonight, conditions will become less favorable
for the development of dangerous rip currents. For now, think
chances remain in the low category tomorrow.
OUTLOOK...
Friday night-Tuesday...Conditions expected to remain below advisory
levels, although winds may gust around 20 knots at times.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory remains for this evening for coastal
counties of Delaware and New Jersey, as well as counties along
the Chesapeake, Delaware, and Raritan Bays. The astronomical
tides with the new moon are particularly high with the evening
high tide cycle, and the persistent onshore flow has lead to a
1-2 foot tidal departure. It is possible that additional spotty
flooding may occur with the evening high tides Friday and
Saturday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Friday for NJZ012>014-020>027.
DE...Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
Friday for DEZ002>004.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ015-
019-020.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ450>455.
&&
Synopsis...Robertson
Near Term...CMS
Short Term...CMS
Long Term...Robertson/Thaler
Aviation...CMS/Robertson
Marine...CMS/Robertson
Tides/Coastal Flooding...Iovino/RobertsonHazardous Weather Outlook National Weather Service Mount Holly NJ 1246 PM EDT Thu May 25 2017 DEZ001-MDZ008-012-NJZ001-007>010-015>019-PAZ054-055-060>062-070-071- 101>106-261700- New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset- Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Carbon-Monroe- Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 1246 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ015-019-020-261700- Queen Annes-Talbot-Caroline- 1246 PM EDT Thu May 25 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002-003-NJZ012-013-020>023-027-261700- Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington- 1246 PM EDT Thu May 25 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-261700- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1246 PM EDT Thu May 25 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-261700- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1246 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Mount Holly NJ
515 PM EDT THU MAY 25 2017
DEZ001-002-NJZ016-021-252145-
Kent-New Castle-Salem-Cumberland-
515 PM EDT THU MAY 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEW CASTLE...
NORTHEASTERN KENT...WEST CENTRAL CUMBERLAND AND SOUTHWESTERN SALEM
COUNTIES...
At 514 PM EDT, a strong thunderstorm was located near Dover Speedway,
or near Dover, moving north at 25 mph.
Winds up to 45 mph and half inch hail are possible with this storm.
Locations impacted include...
Dover, Bridgeton, Greenwich, Newport Meadows, Hope Creek, Woodland
Beach, Dover Speedway, Little Creek and Leipsic.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3943 7556 3935 7549 3933 7550 3934 7549
3933 7545 3937 7540 3940 7545 3944 7546
3946 7554 3951 7553 3950 7551 3942 7521
3929 7530 3921 7540 3911 7542 3917 7558
TIME...MOT...LOC 2114Z 193DEG 20KT 3921 7548
JRKSpecial Weather Statement
National Weather Service Mount Holly NJ
542 PM EDT THU MAY 25 2017
NJZ017-018-PAZ070-071-104-252215-
Camden-Gloucester-Eastern Montgomery-Delaware-Philadelphia-
542 PM EDT THU MAY 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...NORTH
CENTRAL GLOUCESTER...NORTHWESTERN BURLINGTON...SOUTHEASTERN
MONTGOMERY...PHILADELPHIA AND EASTERN DELAWARE COUNTIES...
At 541 PM EDT, a strong thunderstorm was located over National Park,
or near Gloucester City, moving north at 25 mph.
Winds up to 40 mph and pea-sized hail are possible with this storm.
Locations impacted include...
Philadelphia, Camden, Gloucester City, Deptford, West Deptford,
Bellmawr, Yeadon, Woodbury, Palmyra, Paulsboro, Westville, Woodbury
Heights, National Park, Brooklawn, Wissinoming, Germantown, Center
City, South Philadelphia, Tacony and Ben Franklin Bridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4001 7504 3999 7506 3999 7505 3978 7516
3979 7526 4006 7522 4005 7502
TIME...MOT...LOC 2141Z 194DEG 20KT 3987 7517
JRKSpecial Weather Statement
National Weather Service Mount Holly NJ
551 PM EDT THU MAY 25 2017
NJZ016-017-021-252215-
Salem-Cumberland-Gloucester-
551 PM EDT THU MAY 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND...
CENTRAL SALEM AND SOUTHERN GLOUCESTER COUNTIES...
At 550 PM EDT, a strong thunderstorm was located over Shiloh, or near
Bridgeton, moving northeast at 30 mph.
Winds up to 50 mph and half inch hail are possible with this storm.
Locations impacted include...
Vineland, Bridgeton, Glassboro, Clayton, Woodstown, Alloway, Elmer,
Greenwich, Shiloh, Franklinville, Olivet, Malaga, Newport Meadows,
Seabrook Farms, Rosenhayn and Centerton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3936 7526 3933 7530 3936 7535 3936 7536
3940 7542 3939 7542 3940 7543 3943 7544
3973 7529 3963 7495
TIME...MOT...LOC 2150Z 209DEG 26KT 3944 7532
JRKThe Dover AFB radar (KDOX), 77 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Estimated.
Estimated through photos sent in.
Measured.
Several medium to large trees snapped or uprooted.
A tree was downed due to a thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689227, 689557, 689228, 689230, 689232.